NewsPhoenix Metro NewsCentral Phoenix News

Actions

Stevens-Johnson Syndrome: Arizona boy in hospital with rare allergic reaction

Posted: 6:52 PM, Aug 22, 2018
Updated: 2018-08-23 01:52:00Z

A Valley boy is fighting to a make a full recovery right now at the Arizona Burn Center in Phoenix.

Noah Barnes has been in the hospital for a month. He had a severe allergic reaction to a medication that was supposed to help his seizures.

A team of doctors finally figured out Noah has Stevens-Johnson Syndrome, a severe allergic reaction that can happen from over-the-counter or prescription drugs.

"Almost any medication that's prescription or over the counter has been implicated in causing this disease at one point in time," said Doctor Steven Foster who helps head up the Arizona Burn Center. "Some are just more common than others but even so, it's still very very uncommon."

Some of the most common medicines that can cause Stevens-Johnson Syndrome are antibiotics, pain relievers, cough and cold medicine and seizure medications. Noah's mom said his condition rapidly changed from day to day. "His skin was just coming off," said Bari Barnes, Noah's mother. "They would touch it and it would move."

Doctor Foster says most patients with Stevens-Johnson Syndrome do require hospitalization and patients normally make a full recovery in 14-21 days. Foster says the Arizona Burn Center treats 40-50 patients a year from around Arizona.

A GoFundMe account has been setup to help the family.

 

Report a typo